Indiana, 2019

Hail and Damaging Winds in Indiana, March 14, 2019

March 14, 2019 · NWS IWX · 10 events in 4 counties and zones

A warm front draped across the region provided a focus for thunderstorm development. Although MUCAPE was 500 J/KG or less across the region, 0 to 3 km helicity in excess of 500 m2/s2 and effective shear of 60 to 80 knots allowed for some organization to storms with hail and isolated wind damage being the main impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front draped across the region provided a focus for thunderstorm development. Although MUCAPE was 500 J/KG or less across the region, 0 to 3 km helicity in excess of 500 m2/s2 and effective shear of 60 to 80 knots allowed for some organization to storms with hail and isolated wind damage being the main impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 14, 11:32 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 14, 11:32 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Issued at 1250 AM EDT Thu Mar 14 2019

Several rounds of showers and thunderstorms are expected this
afternoon along with the chance for strong to severe storms. Very
warm and windy conditions can be expected today with highs in the
mid 60s to near 70. Cooler air will funnel back into the region
tonight into Friday, with temperatures becoming steady in the mid
30s to low 40s. Scattered to numerous rain showers are also
expected on Friday as a secondary upper level system tracks
through. This is expected to be followed by a mainly dry and cool
weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 311 AM EDT Thu Mar 14 2019

Mild/windy/showery and chances for afternoon severe storms remain
the focus today given very strong/deep southerly flow preceding
massive occluding cyclone lifting into IA and southwest WI.

The first band of showers within the main moist/conveyor belt will
continue to slowly edge east through the area early this morning,
possibly lingering east of I-69 into the late morning and early
afternoon. There will be some very weak elevated instability to
work with in this narrowing theta-e ridge which could result in
some heavier rainfall rates and embedded thunder.

Additional rounds of showers and thunderstorms are then expected
this afternoon as deep layer upward QG support increases over a
strong low level jet that will allow for greater near surface
moisture transport. A subtle secondary perturbation and moisture
surge will likely focus the next round of more intense
showers/storms early-mid afternoon along the system pre-frontal
trough/occlusion...with additional scattered activity possible
along a trailing cold front late this afternoon.

Inversion will likely keep a lid on higher gradient wind gust
potential through the morning. This likely changes at some point
this afternoon thanks to a ramp up in mixing depths and potential
for any convective segments (or just heavier showers) to tap into
higher momentum air aloft. This could support a few gusts in excess
of 45 mph.

Marginal boundary layer destabilization (250-750 j/kg of MLCAPE)
remains possible in shear dominant setup this afternoon, especially
along and southeast of US 24 between 18-22z. This supports SPC's
slight-enhanced risk for severe low topped convection during this
time. A brief tornado remains a possibility with any discrete
cells or thin line segments, though higher probs are for damaging
winds given the extremely strong background wind field and strong
forcing. This threat remains highly conditional (how much
heating/destablization?) and something that will need to monitored
through the day. Drier air then overspreads this evening in wake
of front.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM EDT Thu Mar 14 2019

An upper level wave and secondary sfc trough will trail through the
Lower Great Lakes on Friday with scattered to numerous showers
expected. Cold advection will result in much cooler/nearly steady
temps and breezy conditions as well, with snow possibly mixing in by
Friday afternoon-early evening before ending. No accumulation is
expected.

The weekend into the first half of next week will feature an
extended period of mainly dry and cool conditions as broad longwave
trough remains in place across the Eastern US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM EDT Thu Mar 14 2019

A deep upper low will move into Upper Michigan early tonight, and
then into southern Canada. Ahead of this system, a strong cold
front will sweep east across northern Indiana this afternoon.
Gusty winds are likely as the thunderstorms move across the area.
There is a good chance for stronger winds in the vicinity of the
storms. Otherwise, winds will veer to the west with lower clouds
moving back into the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 14, 1:30 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 AM EDT Thu Mar 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
330 AM EDT Thu Mar 14 2019 /230 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts in excess of 45 will be possible this afternoon.

There is also a risk for strong to severe thunderstorms this
afternoon. Damaging winds are the primary threat, though isolated
tornadoes are also possible. The higher probabilities for severe
thunderstorms are between 1 pm and 7 pm across northeast Indiana and
northwest Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Mar 14, 12:10 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
210 PM EDT THU MAR 14 2019

INZ025>027-032-033-141845-
Huntington-Blackford-Adams-Wells-Grant-
210 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRANT...BLACKFORD...
SOUTHEASTERN HUNTINGTON...WELLS AND WEST CENTRAL ADAMS COUNTIES...

At 208 PM EDT, a strong thunderstorm was located over Alexandria, or
10 miles north of Anderson, moving northeast at 100 mph.

Wind gusts up to 50 mph and nickel size hail are briefly possible
with this very fast moving storm.

This storm will be near...
  Matthews around 215 PM EDT.
  Hartford City, Gas City, Upland and Jonesboro around 220 PM EDT.
  Montpelier and Van Buren around 225 PM EDT.
  Bluffton and Markle around 235 PM EDT.

Other locations impacted by this storm include Nottingham, Mcnatts,
Poneto, Fowlerton, Travisville, Wellsburg, Reiffsburg, Liberty
Center, Mount Zion and Dillman.

This includes Interstate 69 in Indiana between mile markers 252 and
266, between mile markers 276 and 283, and between mile markers 285
and 287.

&&

LAT...LON 4085 8534 4069 8497 4057 8512 4057 8520
      4049 8520 4038 8534 4038 8572
TIME...MOT...LOC 1808Z 213DEG 88KT 4024 8569

HAIL...0.88IN
WIND...50MPH

GH
Special weather statement, Mar 14, 1:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
309 PM EDT THU MAR 14 2019

INZ003-MIZ077-141945-
La Porte-Berrien-
309 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...

At 308 PM EDT/208 PM CDT/, a strong thunderstorm was located over
Wheeler, moving northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Michiana, Union Pier, Waterford, Pinhook, Otis, Pottawattomie Park,
Lakeside In Berrien County, Pinola, Hesston and Springville.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 8.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4190 8676 4177 8649 4176 8648 4176 8652
      4173 8652 4150 8693 4171 8693 4173 8691
      4178 8695
TIME...MOT...LOC 1908Z 228DEG 50KT 4149 8716

HAIL...0.50IN
WIND...50MPH

Brown/Morris
Special weather statement, Mar 14, 1:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
323 PM EDT THU MAR 14 2019

INZ026-027-033-034-142000-
Jay-Blackford-Adams-Wells-
323 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD...EASTERN WELLS...
ADAMS AND NORTHWESTERN JAY COUNTIES...

At 323 PM EDT, a strong thunderstorm was located 7 miles north of
Muncie, moving northeast at 100 mph.

Wind gusts up to 50 mph and nickel size hail are briefly possible
with this very fast moving storm.

This storm will be near...
  Montpelier and Pennville around 335 PM EDT.
  Bluffton around 340 PM EDT.
  Berne and Monroe around 345 PM EDT.
  Decatur around 350 PM EDT.

Other locations impacted by this storm include Nottingham, Preble,
Magley, Poneto, Travisville, Craigville, Ceylon, Wellsburg,
Reiffsburg and Dillman.

&&

LAT...LON 4038 8522 4038 8544 4042 8545 4092 8508
      4092 8503 4076 8480 4072 8480 4032 8522
TIME...MOT...LOC 1923Z 213DEG 88KT 4030 8540

HAIL...0.88IN
WIND...50MPH

GH

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, La Porte

When
March 14, 1:35 PM CST to 1:36 PM CST
Where
La Porte County, Wanatah
Measured
1.75 in hail
Reported by
Public
Coordinates
41.430, -86.900

The public shared a picture of hail to the size of golf balls on social media.

Hail, La Porte

When
March 14, 1:54 PM CST to 1:55 PM CST
Where
La Porte County, 2.48 mi SW of Rolling Prairie
Measured
1.25 in hail
Reported by
Public
Coordinates
41.650, -86.660

Thunderstorm Wind, La Porte

When
March 14, 1:54 PM CST to 1:55 PM CST
Where
La Porte County, 2.48 mi SW of Rolling Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -86.660

The public reported estimated wind gusts to 60 mph.

Hail, La Porte

When
March 14, 1:58 PM CST to 1:59 PM CST
Where
La Porte County, 1.7 mi ESE of La Porte Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.570, -86.700

Hail, St. Joseph

When
March 14, 2:59 PM EST to 3:00 PM EST
Where
St. Joseph County, 0.86 mi NE of New Carlisle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.710, -86.510

Hail, La Porte

When
March 14, 2:11 PM CST to 2:12 PM CST
Where
La Porte County, 0.69 mi S of Lake Park
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -86.530

Thunderstorm Wind, Elkhart

When
March 14, 4:42 PM EST to 4:43 PM EST
Where
Elkhart County, 0.86 mi SE of (Gsh)goshen Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.520, -85.790

The Automated Surface Observation System at the Goshen airport recorded a 59 mph wind gust.

Thunderstorm Wind, St. Joseph

When
March 14, 4:42 PM EST to 4:43 PM EST
Where
St. Joseph County, 0.86 mi NE of (Sbn)michiana Arpt S
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.710, -86.310

The Automated Surface Observation System at the South Bend Regional Airport recorded a 59 mph gust.

Hail, Steuben

When
March 14, 5:15 PM EST to 5:16 PM EST
Where
Steuben County, 0.86 mi NE of Salem Center
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -85.140

Hail, Steuben

When
March 14, 5:20 PM EST to 5:21 PM EST
Where
Steuben County, 2.07 mi S of Crooked Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -85.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815360, 815361, 815368, 815362, 815363, 815364, 815370, 815371, 815365, 815366.